Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 19, 1999, 9:21 AM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1999, 9:21 AM CDT (14:21 UTC)
- Expired
- Jul 19, 1999, 4:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Cerro Gordo County, IA, Worth County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 191419 FFWDSM IAC033-195-192100- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 921 AM CDT MON JUL 19 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR... NORTHEASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA SOUTHERN WORTH COUNTY IN NORTH CENTRAL IOWA THIS WARNING INCLUDES THE SHELL ROCK RIVER FROM PLYMOUTH TO NORA SPRINGS. OTHER CREEKS AFFECTED ARE BEAVER CREEK NEAR MANLY...ROCK FALLS CREEK...AND THE WINNEBAGO RIVER SOUTHEAST OF MASON CITY. PRELIMINARY CREST FORECASTS INDICATE THAT THE SHELL ROCK RIVER AT MARBLE ROCK MAY CREST NEAR 7 FEET LATER TODAY OR TONIGHT. * UNTIL 400 PM CDT * AT BETWEEN MIDNIGHT AND 700 AM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN ... MOVING . * SERIOUS FLOODING IS ONGOING IN SOUTHERN WORTH AND NORTHEAST CERRO GORDO COUNTIES. HIGHWAY 9 IS CLOSED EAST OF MANLY AND HIGHWAY 65 IS CLOSED BETWEEN MASON CITY AND MANLY. THIS FLOOD WARNING REPLACES THE FLASH FLOOD WARNING PREVIOUSLY IN EFFECT FOR THIS STREAM. IT DOES NOT MEAN THE DANGER HAS PASSED...ONLY THAT THE FLOOD IS EXPECTED TO CONTINUE OVER AN EXTENDED PERIjOD OF TIME. KULA/CORRIGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:30 AM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Jul 19, 3:30 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT MON JUL 19 1999 AGN HAVE SOME BIG UNCERTAINTIES IN FCST THIS MRNG WITH MDL DIFFERENCES IN SHRT WV AND SFC BNDRY PLACEMENTS. 07Z SFC ANLYS SHOWS SYNOPTIC BNDRY ALG KONL-KSHL-KRST LN WITH WEAK WV INVOF KAEL. OUTFLOW ALSO NOTED WITH WEAK CNVGNC JUST S OF KMCW-KCCY. MSTR CNVGNC MAX ACRS NWRN SXNS WHERE TSTMS IN EXTREME NWRN SXNS DVLPG. LATEST 925/850MB PROFILER DATA INDCS 30-40KTS OF INFLOW INTO CNVGNC AREA WITH PWS AOA 1.75 WHICH IS 150-200 PERCENT OF NRML. THUS XPC HVY RAIN POTENTIAL TO CONTINUE OVR NRN ZNS THRU EARLY MRNG HRS WITH MORE RAINS OVR SAME AREAS THAT HAVE BEEN HIT HARD. PROBABLY TOO LATE FOR FLASH FLOOD WATCH WITH TSTMS ALREADY IN PROGESS BUT WL HIGHLIGHT HVY RAINS IN ZNS AND SHRT TERM FCSTS. IN LATER PDS EVOLUTION OF FNT A BIG QN. AM LEANING TWRD THE NGM AS ETA IS TOO FAR S WITH BNDRY AT 06Z AND SHRT WV INITIALIZED OVR ND MOVG TWRD MN TOO STG. ETA ACTUALLY FORMS TWO FNTS WITH WEAK CDFNT SLIDING INTO NRN SXNS AND WRM FNT DVLPG ACRS KS INTO MO. NGM KEEPS MORE UNIFORM FNT DROPPING TO ABT HIGHWAY 30 BY 00Z WHICH SEEMS REASONABLE. NGM ALSO DVLPS LOW ALG SWRN NE AND KS BORDER AND LOOKS GOOD BASED ON WEAK CIRCULATION SHOWING UP ON 07Z ANLYS JUST N OF KGLD. NGM 1000/850MB THETA-E CNVGNC AXIS ACRS NWRN THIRD OF IA AT 06Z AND REFLECTS CURRENT WX. THIS AXIS SHIFTS INTO NE TDA AND THEN WEAKENS AS IT MOVES INTO IA TUE. CONVECTION WL LIKELY BCM MORE SFC BASED BY TUE HWVR WITH FNT DRAPED ACRS FA AND SFC THETA-E CNVGNC MAX DOES INCRS BY 00Z WED. THUS AFT TDA WL GO WITH LOWS POPS TNGT AND THEN INCR OVR NRN SXNS TUE. NO CHGS AFT THAT TIME. PERSISTENCE LOOKS GOOD FOR TEMPS S WHICH SHOULD STAY IN WRMR AMS. JUST UNDER PERSISTENCE N WHICH GUID LOOKS TO TREND TWRD. ZNS MAY BE A BIT LATE AS WX BCMG MORE ACTIVE. COORD W/OAX. .DSM...NONE SMALL
In the hours before
Local storm report, Jul 19, 4:14 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON JUL 19 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 AM 3 E MANLY IA FLOOD
07/19/99 WORTH 5.75 INCHES OF RAIN
SINCE MIDNIGHT.
BASEMENTS FLOODED.
COUNTY ROAD UNDER WATER.
SMALLLocal storm report, Jul 19, 4:14 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON JUL 19 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 AM 3 E MANLY IA FLOOD
07/19/99 WORTH 5.75 INCHES OF RAIN
SINCE MIDNIGHT.
BASEMENTS FLOODED.
COUNTY ROAD UNDER WATER.
SMALLLocal storm report, Jul 19, 5:08 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT MON JUL 19 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 AM 2 N ROCK FALLS IA FLOOD
07/19/99 CERROGORDO 1 TO 2 FEET OF WATER
OVER HIGHWAY S62 AND
OTHER LOCAL ROADS.
SMALLSpecial weather statement, Jul 19, 8:05 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201100- CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION FOR AREA OF CONCERN NATIONAL WEATHER SERVICE DES MOINES IA 805 AM CDT MON JUL 19 1999 HAZARD--SCATTERED THUNDERSTORMS WITH HEAVY RAINS POSSIBLE. RAINFALL RATES MAY EXCEED 1 TO 2 INCHES PER HOUR. SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS BUT SEVERE WEATHER PROBABILITIES ARE LOW. AREA OF CONCERN--ALL OF CENTRAL IOWA...BUT MAINLY ACROSS CENTRAL AND NORTHERN SECTIONS. TIMING DETAILS--ALL OF TODAY AND TONIGHT...BUT PRIMARILY LATER THIS AFTERNOON AND OVERNIGHT. METEOROLOGICAL COMMENTS--A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO BE POSITIONED ACROSS CENTRAL IOWA...GENERALLY ALONG HIGHWAY 30. THIS FRONT WILL MOVE BACK AND FORTH...EITHER JUST TO THE NORTH OR SOUTH...THROUGH TONIGHT WITH THUNDERSTORMS POSSIBLE NEAR IT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WITH PLENTY OF MOISTURE AVAILABLE...ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE COPIOUS AMOUNTS OF RAINFALL. THIS COULD FORM TRAINING THUNDERSTORMS OR STORMS THAT MOVE FROM WEST TO EAST ACROSS THE SAME LOCATIONS. WIND SHEAR AND INSTABILITY LEVELS WERE MARGINAL FOR SEVERE WEATHER...BUT SOME STORMS MAY STILL PRODUCE BRIEF GUSTY WINDS. HEAVY RAINS WILL BE THE PRIMARY THREAT WITH THESE STORMS. PRECAUTIONS--SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. RAINFALL REPORTS MAY BE NEEDED HOWEVER WITH HEAVY RAINS AND FLOODING POSSIBLE. PEOPLE WITH OUTDOOR CONCERNS SHOULD BE PREPARED TO REACT IF THUNDERSTORMS DEVELOP. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND HIGHWAYS DURING STORMS. SMALL
Special weather statement, Jul 19, 8:05 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 805 AM CDT MON JUL 19 1999 HAZARD--SCATTERED THUNDERSTORMS WITH HEAVY RAINS POSSIBLE. RAINFALL RATES MAY EXCEED 1 TO 2 INCHES PER HOUR. SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS BUT SEVERE WEATHER PROBABILITIES ARE LOW. AREA OF CONCERN--ALL OF CENTRAL IOWA...BUT MAINLY ACROSS CENTRAL AND SOUTHERN SECTIONS. TIMING DETAILS--ALL OF TODAY AND TONIGHT...BUT PRIMARILY LATER THIS AFTERNOON AND OVERNIGHT. METEOROLOGICAL COMMENTS--A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO BE POSITIONED ACROSS CENTRAL IOWA...GENERALLY ALONG HIGHWAY 30. THIS FRONT WILL MOVE BACK AND FORTH...EITHER JUST TO THE NORTH OR SOUTH...THROUGH TONIGHT WITH THUNDERSTORMS POSSIBLE NEAR IT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WITH PLENTY OF MOISTURE AVAILABLE...ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE COPIOUS AMOUNTS OF RAINFALL. THIS COULD FORM TRAINING THUNDERSTORMS OR STORMS THAT MOVE FROM WEST TO EAST ACROSS THE SAME LOCATIONS. WIND SHEAR AND INSTABILITY LEVELS WERE MARGINAL FOR SEVERE WEATHER...BUT SOME STORMS MAY STILL PRODUCE BRIEF GUSTY WINDS. HEAVY RAINS WILL BE THE PRIMARY THREAT WITH THESE STORMS. PRECAUTIONS--SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. RAINFALL REPORTS MAY BE NEEDED HOWEVER WITH HEAVY RAINS AND FLOODING POSSIBLE. PEOPLE WITH OUTDOOR CONCERNS SHOULD BE PREPARED TO REACT IF THUNDERSTORMS DEVELOP. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND HIGHWAYS DURING STORMS. SMALL
Special weather statement, Jul 19, 8:05 AM CDT, 1 hour 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201100- CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION FOR AREA OF CONCERN NATIONAL WEATHER SERVICE DES MOINES IA 805 AM CDT MON JUL 19 1999 HAZARD--SCATTERED THUNDERSTORMS WITH HEAVY RAINS POSSIBLE. RAINFALL RATES MAY EXCEED 1 TO 2 INCHES PER HOUR. SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS BUT SEVERE WEATHER PROBABILITIES ARE LOW. AREA OF CONCERN--ALL OF CENTRAL IOWA...BUT MAINLY ACROSS CENTRAL AND NORTHERN SECTIONS. TIMING DETAILS--ALL OF TODAY AND TONIGHT...BUT PRIMARILY LATER THIS AFTERNOON AND OVERNIGHT. METEOROLOGICAL COMMENTS--A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO BE POSITIONED ACROSS CENTRAL IOWA...GENERALLY ALONG HIGHWAY 30. THIS FRONT WILL MOVE BACK AND FORTH...EITHER JUST TO THE NORTH OR SOUTH...THROUGH TONIGHT WITH THUNDERSTORMS POSSIBLE NEAR IT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WITH PLENTY OF MOISTURE AVAILABLE...ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE COPIOUS AMOUNTS OF RAINFALL. THIS COULD FORM TRAINING THUNDERSTORMS OR STORMS THAT MOVE FROM WEST TO EAST ACROSS THE SAME LOCATIONS. WIND SHEAR AND INSTABILITY LEVELS WERE MARGINAL FOR SEVERE WEATHER...BUT SOME STORMS MAY STILL PRODUCE BRIEF GUSTY WINDS. HEAVY RAINS WILL BE THE PRIMARY THREAT WITH THESE STORMS. PRECAUTIONS--SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. RAINFALL REPORTS MAY BE NEEDED HOWEVER WITH HEAVY RAINS AND FLOODING POSSIBLE. PEOPLE WITH OUTDOOR CONCERNS SHOULD BE PREPARED TO REACT IF THUNDERSTORMS DEVELOP. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND HIGHWAYS DURING STORMS. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 34 min |
| Jul 19, 3:11 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 3 hr |
| Jul 19, 6:03 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 3 hr |
| Jul 19, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 33 min |
| Jul 19, 6:24 PM CDT | Tornado Warning | DMX | Greene | 31 min |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.